Here are some of the latest health and medical news
developments, compiled by the editors of HealthDay:
Lawsuit Claims Zoloft Not Effective
A lawsuit claiming that the antidepressant Zoloft is ineffective
is being described as frivolous by drug maker Pfizer Inc. and
Plaintiff Laura A. Plumlee says Zoloft didn't help her during
three years of treatment. The lawsuit alleges that the
antidepressant is not more effective than a dummy pill and that
patients who took the drug should be reimbursed for their costs,
Pfizer says clinical studies and the experience of millions of
patients and their doctors prove that Zoloft is effective in
treating depression. A number of experts agree.
The lawsuit's claims are "ridiculous" and without merit, Dr.
Jeffrey Lieberman, president-elect of the American Psychiatric
Association, told the
Drug companies frequently face lawsuits charging that their
drugs harmed patients, they hid medicine risks from the public,
they marketed drugs for unapproved uses, and other issues. However,
experts believe that a lawsuit claiming that patients should get
their money back because a drug doesn't work might be a first.
Triaminic, Theraflu Cough/Cold Syrups Recalled Due to Safety Cap
About 2.3 million units of Triaminic and Theraflu cold and cough
syrups have been recalled by Novartis Consumer Health Inc. due to
potential problems with the child-resistant caps.
Some of the caps may be faulty and a child can remove them even
with the tamper-evident plastic seal still in place, the U.S.
Consumer Product Safety Commission said.
The agency said there have been four cases of children opening
the caps and accidentally consuming the medication. One of the
children required medical attention. Eight other children were able
to open the caps but did not consume the syrup,
The recall includes six kinds of Theraflu Warming Relief syrups
and 18 kinds of Triaminic syrups.
The syrups contain acetaminophen, which can cause liver injury
or liver failure if consumed in large amounts, Henry Spiller, a
toxicologist and director of the Central Ohio Poison Center, told
ABC News. Some of the syrups also contain the antihistamine
diphenhydramine, which can cause seizures or heart rhythm problems
after an overdose.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.